Browse All

Theses & Dissertations

Submissions

  • Submissions (Articles, Chapters, and other finished products)

Is Perfectionism Categorical or Dimensional? A Taxometric Analysis

ASU Author/Contributor (non-ASU co-authors, if there are any, appear on document)
Joshua Broman-Fulks Ph.D. (Creator)
Institution
Appalachian State University (ASU )
Web Site: http://www.library.appstate.edu/

Abstract: Considerable debate exists within the perfectionism literature regarding whether perfectionism is most accurately conceptualized as a dimensional or categorical construct. Specifically, some researchers have viewed perfectionism as a continuous construct, with extreme scores being associated with negative psychological outcomes (e.g., obsessive–compulsive disorder, eating disorders, etc.). In contrast, others have argued that two distinct forms of perfectionism exist (i.e., adaptive vs. maladaptive perfectionism) that are associated with both positive and negative outcomes. The purpose of this study was to examine the latent structure of perfectionism using taxometric procedures to determine whether perfectionism is most accurately conceptualized as taxonic (categorical) or dimensional (continuous). We applied four taxometric procedures (maximum eigen value [Waller & Meehl, 1998], maximum covariance [Meehl & Yonce, 1996], mean above minus below a cut [Meehl & Yonce, 1994], and latent-mode factor analysis [Waller & Meehl, 1998]) to perfectionism data collected from 2 large nonclinical samples. Results provided convergent evidence for a dimensional conceptualization of perfectionism across samples, perfectionism measures, and statistical procedures. We discuss the implications of these findings for the theory, assessment, and investigation of perfectionism are discussed.

Additional Information

Publication
Broman-Fulks, J. J., Hill, R. W., & Green, B. A. (2008). Is perfectionism categorical or dimensional? A taxometric analysis. Journal of Personality Assessment, 90(5): 481-490. (Sep/Oct 2008) Published by Taylor & Francis (ISSN: 1532-7752). DOI: 10.1080/00223890802248802
Language: English
Date: 2008